While attending a dinner party, a friend asked Dr. Mike: My doctor recently prescribed Norvasc for my hypertension. Can it make my ankles swell?
Norvasc (amlodipine), which your doctor prescribed for your high blood pressure, is a type of medication known as a calcium-channel blocker. Calcium-channel blockers work in your body by slowing your heart rate and opening up blood vessels. This makes it easier for your heart to work and to pump blood throughout your body.
Edema, or swelling of the ankles, is a common side effect of this class of medications, especially Norvasc. Sometimes people with high blood pressure may have underlying heart disease that could cause swelling of the ankles. Therefore, it is important that you let your doctor know if you may be having this side effect of your medication.
Additionally, you should let your doctor know if you have other Norvasc side effects, such as lightheadedness, fainting spells, dizziness, an irregular heartbeat, chest pain, or palpitations.
Do not stop taking your Norvasc until you check with your doctor. She may want to add another medication to help improve the swelling or to switch you to a different type of medication to treat your high blood pressure. There are many different medications available to treat your condition, and your doctor will work with you to find a safe and effective drug that causes minimal side effects.
To learn more about your specific hypertension medications - including side effects and drug interactions with other medications and foods -- use Drugs A to Z, a thorough drug database right here on About.com.
Elswhere on the web:
Consumer Reports: Effectiveness, Safety, and Price of Channel Blockers [PDF]
Cho S. "Peripheral edema." American Journal of Medicine. 2002 113:580-586. 02 Jul 2008